Alert archive / New York / Special Weather Statements in 2018
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Mar 9, 2018, 9:01 PM EST for Monroe County, Wayne County, New York. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 9, 2018, 9:01 PM EST (02:01 UTC)
- Expired
- Mar 9, 2018, 10:00 PM EST
- In force
- 59 min
- Issued by
- NWS Buffalo, NY
Counties Monroe County, NY, Wayne County, NY
The radar
The Buffalo radar (KBUF), 123 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 2.0 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 551 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
040
WWUS81 KBUF 100201
SPSBUF
Special Weather Statement
National Weather Service Buffalo NY
901 PM EST FRI MAR 9 2018
NYZ003>005-100300-
Wayne-Monroe-Northern Cayuga-
901 PM EST FRI MAR 9 2018
...A BAND OF LAKE EFFECT SNOW WILL AFFECT WAYNE...CAYUGA AND NORTHERN
MONROE COUNTIES...
At 859 PM EST, A band of lake effect snow producing brief snow fall
rates of 1 to 2 inches per hour will continue along the Lake Ontario
shore from northern Monroe to Wayne and northern Cayuga Counties.
Wind gusts in excess of 30 mph are possible with this band of lake
effect snow, resulting in poor visibility and blowing snow.
Locations impacted include...
Rochester, Greece, Irondequoit, Brockport, Webster, Ontario,
Williamson, and Cato.
This includes Interstate 90 near exit 40.
Visibilities will drop quickly to less than a quarter of a mile in
this band of lake effect snow.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
LAT...LON 4303 7649 4302 7691 4321 7795 4339 7796
4341 7792 4339 7775 4328 7754 4332 7738
4333 7714 4320 7648
$$
HITCHCOCKWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Mar 9, 7:32 PM EST, 1 hour 29 minutes earlier.
Area forecast discussion, Mar 9, 7:32 PM EST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
732 PM EST Fri Mar 9 2018
.SYNOPSIS...
A broad upper-level low will pivot across the region through
Saturday, bringing periods of snow. This prolonged period of off and
on snow will eventually amount to localized heavier accumulations
across the higher terrain east and southeast of Lake Erie and
Lake Ontario, with minor accumulations across lower elevations.
Temperatures will average a few degrees below normal through the
weekend. High pressure will finally build in on Sunday bringing
a break from the snow.
&&
.NEAR TERM /THROUGH SATURDAY/...
Numerous snow showers moving across the forecast area through the
northwesterly flow this evening. Some of these snow showers are
fairly intense providing a short burst of heavy snowfall with
reduced visibility (1 to 1/2 mile) and a quick couple tenths of an
inch of accumulation. The most intense snow showers may briefly
create slushy or snow covered roadways with temperatures hovering in
the upper 20s to lower 30s and expected to slowly drop. Generally,
most roads are treated fairly well with most traffic cameras showing
mainly wet roads this evening. However, with the loss of the daytime
March solar heating any untreated surfaces may refreeze (especially
sidewalks) creating slick spots on area roadways tonight.
A look at the broader picture, cyclonic flow around a double barrel
upper level low center over New England will continue to funnel
moist northwesterly flow over the Great Lakes overnight. A shortwave
embedded within the northwesterly flow will bring a slight uptick in
organized snow shower activity through the first half of tonight.
This feature should help to bring an additional accumulation of 2-4
inches or 3-5 inches in areas where there are warnings and
advisories. With the passage of this shortwave drier air will
gradually work its way into the region. The result will be
diminished snow shower activity with a gradual tapering off of
snowfall first across the lake plains. Lake enhanced snows will
linger longer in upslope regions east and southeast of the
lakes for a significant portion of the overnight hours into
Saturday morning. Temperature wise, by sunrise lows will be in
the 20s area wide.
Saturday, the upper level low will be over far western Atlantic
Canada, with one last lobe of vorticity and low level moisture field
crossing the region. Scattered snow showers are expected through the
day, with more defined areas of snow south and southeast of the
lakes where continued upslope and lake enhanced snows will maintain
snow, especially during the early morning hours. The snow shower
activity will quickly diminish during the afternoon hours, as
continued drier air filters into the Lower Great Lakes. Overall
additional snow amounts will be minor, with perhaps an additional
inch or so southeast of Lake Ontario and on the Tug Hill. Elsewhere
a dusting to coating of fresh snow is expected. Highs on Saturday
will be below normal ranging from the upper 20s to mid 30s.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH TUESDAY/...
Saturday night the upper-level low that has plagued the region over
the last several days will finally exit stage right off the New
England coast, while a weak bubble of high pressure builds in across
the lower Great Lakes from the west. A few light snow showers or
flurries may linger in the upslope favored higher terrain Saturday
night and early Sunday morning as low-level moisture departs with
the storm system. Otherwise skies will slowly clear Sunday, other
than some diurnal cumulus inland from the lakes. Temperatures will
remain slightly below average values Sunday into Monday, with another
cool night Sunday night as winds become light under the surface
high. Daytime highs will be in the 30s with lows in the teens and
20s.
By Monday into Tuesday, the weather will turn a bit more unsettled
as the forecast area gets caught in between a southern stream wave
developing a coastal low as it tracks off the mid-Atlantic coast,
and a trough digging across the Great Lakes. Much of Monday may be
uneventful, but by late Monday afternoon into Monday night snow
shower chances will increase with the impinging upper-level trough.
The upper-level trough will linger across the area through Tuesday
snow shower chances will continue with the cyclonic flow aloft, with
the best chance for any accumulating snow over the higher terrain
south and east of Lakes Erie and Ontario in the northwest upslope
flow regime. Any daytime snow accumulations will be limited by the
high March sun angle, especially across the lower elevations.
Temperatures will continue to run 3-5 degrees below normal, with
highs in the 30s, and overnight lows in the 20s (interior region
teens).
&&
.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
The long term period will start off quite wintry with another deep
closed low over the northeastern United States. A strong North
Atlantic low will remain well east of New England, but abundant wrap
around moisture, northwest upslope flow, and some lake enhancement
will bring the likelihood of snow showers Tuesday night and
Wednesday. The setup will probably be similar to this week, with
only minor accumulations at lower elevations and the potential for
moderate accumulations across higher terrain. Temperatures will run
a good 5-8 degrees below normal, with highs in the 30s and lows in
the 20s, and even some teens across the Southern Tier and Lewis
County.
The trough will begin to relax its grip Wednesday night and Thursday
with snow showers gradually ending from west to east. A ridge of
high pressure surface and aloft will build to the eastern seaboard
by Friday, and should bring a return to dry weather. Building
heights and increasing southwest flow will allow temperatures to
warm into the 40s by Friday.
Looking a little farther ahead, both the GFS and ECMWF suggest a few
days of warmer weather next weekend. This warming appears to be
temporary, with both models suggesting cold air will build back into
the Great Lakes for much of the following week.
&&
.AVIATION /01Z SATURDAY THROUGH WEDNESDAY/...
Regional radars show numerous snow showers across the forecast area
as of 00Z this evening. Moisture wrapping around the upper level low
pressure across New England will continue to bring lower CIGS and
periodic reduce VSBYS with MVFR-IFR through the overnight hours.
Drier air will gradually build into the region overnight into
Saturday. CIGS and VSBYS will improve towards daybreak Saturday for
most TAF sites with MVFR-VFR. However, MVFR-IFR conditions will
linger in upslope and lake enhanced snows east and southeast of the
lakes into Saturday.
Outlook...
Saturday...A chance of snow showers and local IFR.
Sunday...VFR.
Monday thru Wednesday...VFR/MVFR with chance of snow showers.
&&
.MARINE...
Brisk west-northwest winds will continue through supporting small
craft headlines tonight. Winds will gradually diminish during the
day Saturday and Saturday night as low pressure moves from New
England into the Canadian maritimes.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Winter Weather Advisory until 5 AM EST Saturday for NYZ004>008.
Winter Storm Warning until 5 AM EST Saturday for NYZ012-019-
020-085.
MARINE...Small Craft Advisory until 1 AM EST Saturday for LEZ040-041.
Small Craft Advisory until 10 PM EST this evening for
LEZ020.
Small Craft Advisory until 1 AM EST Sunday for
LOZ043>045.
Small Craft Advisory until 7 PM EST Saturday for LOZ042.
&&
SYNOPSIS...AR/TMA
NEAR TERM...AR/TMA
SHORT TERM...Church
LONG TERM...Hitchcock
AVIATION...AR/TMA
MARINE...AR/TMAHazardous weather outlook, Mar 9, 9:20 AM EST, 11 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 920 AM EST Fri Mar 9 2018 NYZ004>008-101430- Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- 920 AM EST Fri Mar 9 2018 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 AM EST SATURDAY... This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001>003-010-011-013-014-021-101430- Niagara-Orleans-Monroe-Northern Erie-Genesee-Livingston-Ontario- Allegany- 920 AM EST Fri Mar 9 2018 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ012-019-020-085-101430- Wyoming-Chautauqua-Cattaraugus-Southern Erie- 920 AM EST Fri Mar 9 2018 ...WINTER STORM WARNING IN EFFECT UNTIL 5 AM EST SATURDAY... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-101430- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 920 AM EST Fri Mar 9 2018 This Hazardous Weather Outlook is for portions of Lake Erie, Lake Ontario and Saint Lawrence River. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, Mar 9, 4:00 PM EST, 5 hours 1 minute before
Special Weather Statement
National Weather Service Buffalo NY
400 PM EST FRI MAR 9 2018
NYZ002>004-011-014-092200-
Ontario-Orleans-Wayne-Genesee-Monroe-
400 PM EST FRI MAR 9 2018
...AN AREA OF HEAVY SNOW SHOWERS WILL AFFECT THE GENESEE
VALLEY AND WESTERN FINGER LAKES...
An area of heavy snow showers will continue from the Genesee Valley
to the western Finger Lakes through late afternoon. The heavy snow
will be brief at any one location, but will produce brief periods of
snow covered roads and visibility less than a quarter mile.
Locations impacted include...
Rochester, Albion, Macedon, and Victor.
This includes the following highways...
Interstate 390 between exits 11 and 12.
Interstate 90 between exits 46 and 43.
Visibilities will drop quickly to less than a quarter of a mile in
these heavy snow showers.
Use extra caution if you must travel through these heavy snow
showers. Rapid changes in visibility and potentially slick roads are
likely to lead to accidents.
LAT...LON 4319 7839 4342 7838 4333 7764 4328 7754
4331 7745 4326 7711 4300 7698 4287 7733
TIME...MOT...LOC 2058Z 283DEG 30KT 4317 7782
HITCHCOCKSpecial weather statement, Mar 9, 4:53 PM EST, 4 hours 8 minutes before
Special Weather Statement National Weather Service Buffalo NY 453 PM EST Fri Mar 9 2018 NYZ001>008-010>014-019>021-085-100100- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson- Lewis-Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- Including the cities of Niagara Falls, Medina, Rochester, Newark, Fair Haven, Oswego, Watertown, Lowville, Buffalo, Batavia, Warsaw, Geneseo, Canandaigua, Jamestown, Olean, Wellsville, Orchard Park, and Springville 453 PM EST Fri Mar 9 2018 ...TRAVEL CONDITIONS WILL DETERIORATE EARLY THIS EVENING... Snow showers and occasional brief bursts of heavy snow will continue through early evening across much of Western and North Central New York. Additional accumulations will range from a coating to an inch in most locations through 8 PM, and up to 2 inches where snow showers are most persistent. Pavement temperatures will drop below freezing through early this evening with sunset, allowing the snow to begin to accumulate on roads. Water from snow that melted on contact during the day will also begin to freeze on untreated surfaces. Motorists should be prepared for deteriorating travel conditions early this evening, with roads becoming snow covered and very slippery. HITCHCOCK
Local storm report, Mar 9, 6:44 PM EST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
644 PM EST FRI MAR 09 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM SNOW 2 SW FORESTVILLE 42.45N 79.20W
03/09/2018 M6.0 INCH CHAUTAUQUA NY COCORAHS
24-HOUR SNOWFALL.
0600 PM SNOW SPRINGVILLE 42.55N 78.58W
03/09/2018 M12.0 INCH ERIE NY CO-OP OBSERVER
24-HOUR SNOWFALL.
0600 PM SNOW S WATERTOWN 43.97N 75.91W
03/09/2018 M4.9 INCH JEFFERSON NY COCORAHS
&&
EVENT NUMBER BUF1800757
EVENT NUMBER BUF1800758
EVENT NUMBER BUF1800759
SJWSpecial weather statement, Mar 9, 8:02 PM EST, 59 minutes before
Special Weather Statement
National Weather Service Buffalo NY
802 PM EST FRI MAR 9 2018
NYZ002>005-100200-
Orleans-Wayne-Monroe-Northern Cayuga-
802 PM EST FRI MAR 9 2018
...A BAND OF LAKE EFFECT SNOW WILL AFFECT WAYNE...NORTHERN ORLEANS...
CAYUGA AND NORTHERN MONROE COUNTIES...
At 759 PM EST, A band of lake effect snow producing brief snow fall
rates of 1 to 2 inches per hour will continue along the Lake Ontario
shore from Orleans to northern Cayuga Counties, including the Monroe
County shoreline.
Wind gusts in excess of 30 mph are possible with this band of lake
effect snow, resulting in poor visibility and blowing snow.
Locations impacted include...
Rochester, Greece, Irondequoit, Brockport, Kendall, Hilton, Webster,
Ontario, Williamson, and Cato.
This includes Interstate 90 near exit 40.
Visibilities will drop quickly to less than a quarter of a mile in
this band of lake effect snow.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
LAT...LON 4310 7650 4303 7650 4302 7676 4327 7844
4342 7839 4341 7796 4339 7775 4328 7754
4333 7726 4322 7648 4311 7647
HITCHCOCKLocal storm report, Mar 9, 8:56 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
856 PM EST FRI MAR 09 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM SNOW PERRYSBURG 42.46N 79.00W
03/09/2018 M10.0 INCH CATTARAUGUS NY CO-OP OBSERVER
&&
EVENT NUMBER BUF1800760
SJWSpecial weather statement, Mar 9, 9:01 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
901 PM EST FRI MAR 9 2018
NYZ003>005-100300-
Wayne-Monroe-Northern Cayuga-
901 PM EST FRI MAR 9 2018
...A BAND OF LAKE EFFECT SNOW WILL AFFECT WAYNE...CAYUGA AND NORTHERN
MONROE COUNTIES...
At 859 PM EST, A band of lake effect snow producing brief snow fall
rates of 1 to 2 inches per hour will continue along the Lake Ontario
shore from northern Monroe to Wayne and northern Cayuga Counties.
Wind gusts in excess of 30 mph are possible with this band of lake
effect snow, resulting in poor visibility and blowing snow.
Locations impacted include...
Rochester, Greece, Irondequoit, Brockport, Webster, Ontario,
Williamson, and Cato.
This includes Interstate 90 near exit 40.
Visibilities will drop quickly to less than a quarter of a mile in
this band of lake effect snow.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
LAT...LON 4303 7649 4302 7691 4321 7795 4339 7796
4341 7792 4339 7775 4328 7754 4332 7738
4333 7714 4320 7648
HITCHCOCKThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 9, 8:02 PM EST | Special Weather Statement | BUF | Monroe, Orleans, Wayne | 58 min |
Nearby
Special Weather Statements in New York, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.